Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 7, NWS Bismarck, ND

June 2, 2019Billings County, Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 2, 2019, 3:48 PM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2019, 3:48 PM MDT (21:48 UTC)
Expired
Jun 2, 2019, 4:30 PM MDT
In force
42 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Billings County, ND, Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 215 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 4:05 PM MDTHAIL 1.754 Sw Medora, NDDELAYED REPORT. SPOTTER REPORTED THAT HIS DAUGHTER ONE MILE TO HIS SOUTH ESTIMATED HAIL UP TO GOLF BALL SIZE WITH POSSIBLE ROOF DAMAGE. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2019-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2019-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

417 
WUUS53 KBIS 022148
SVRBIS
NDC007-033-022230-
/O.NEW.KBIS.SV.W.0007.190602T2148Z-190602T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
348 PM MDT Sun Jun 2 2019

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  East central Golden Valley County in southwestern North Dakota...
  Southwestern Billings County in southwestern North Dakota...

* Until 430 PM MDT.

* At 348 PM MDT, a severe thunderstorm was located 6 miles southwest
  of Medora, or 19 miles east of Beach, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Medora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4683 10372 4693 10367 4689 10333 4667 10345
      4672 10362
TIME...MOT...LOC 2148Z 296DEG 8KT 4684 10360 

HAIL...1.00IN
WIND...60MPH
 
$$

KRANZ
3 follow-up statements
432 
WWUS53 KBIS 022208
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
408 PM MDT Sun Jun 2 2019

NDC007-033-022230-
/O.CON.KBIS.SV.W.0007.000000T0000Z-190602T2230Z/
Golden Valley ND-Billings ND-
408 PM MDT Sun Jun 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR EAST CENTRAL GOLDEN VALLEY AND SOUTHWESTERN BILLINGS COUNTIES...

At 406 PM MDT, a severe thunderstorm was located 5 miles south of
Medora, or 21 miles east of Beach, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Medora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately. Lightning is one of 
nature's leading killers. Remember, if you can hear thunder, you are 
close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4683 10372 4693 10367 4689 10333 4667 10345
      4672 10362
TIME...MOT...LOC 2206Z 294DEG 11KT 4684 10356 

HAIL...1.25IN
WIND...60MPH
 
$$

HAMILTON
218 
WWUS53 KBIS 022223
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
423 PM MDT Sun Jun 2 2019

NDC007-033-022230-
/O.CON.KBIS.SV.W.0007.000000T0000Z-190602T2230Z/
Golden Valley ND-Billings ND-
423 PM MDT Sun Jun 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR EAST CENTRAL GOLDEN VALLEY AND SOUTHWESTERN BILLINGS COUNTIES...

At 422 PM MDT, a severe thunderstorm was located 8 miles south of
Medora, or 23 miles east of Beach, moving east at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Golden Valley and southwestern Billings Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4683 10372 4689 10369 4686 10335 4669 10344
      4674 10362
TIME...MOT...LOC 2222Z 290DEG 6KT 4680 10353 

HAIL...1.00IN
WIND...60MPH
 
$$

HAMILTON
391 
WWUS53 KBIS 022230
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
430 PM MDT Sun Jun 2 2019

NDC007-033-022239-
/O.EXP.KBIS.SV.W.0007.000000T0000Z-190602T2230Z/
Golden Valley ND-Billings ND-
430 PM MDT Sun Jun 2 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GOLDEN VALLEY AND
SOUTHWESTERN BILLINGS COUNTIES WILL EXPIRE AT 430 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.

LAT...LON 4683 10372 4689 10369 4686 10335 4669 10344
      4674 10362
TIME...MOT...LOC 2229Z 296DEG 8KT 4680 10352 

$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:06 PM MDT, 42 minutes earlier.

Area forecast discussion, Jun 2, 3:06 PM MDT, 42 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
406 PM CDT Sun Jun 2 2019

.SHORT TERM...(This evening through Monday)
Issued at 406 PM CDT Sun Jun 2 2019

Thunderstorm chances southwest through this evening, and over all
of western and central ND Monday afternoon and evening, highlight
the short term forecast period.

Through mid afternoon, satellite imagery shows a steady eastward
trend of the smoke aloft in tandem with mean winds aloft, with the
back edge of the thicker smoke along a line from Minot to Bismarck
as of 20 UTC. The smoke layer appears to be more transparent than
it was at this time yesterday when it was centered on southwestern
ND, which is in line with HRRR-Smoke simulations which have long
expected vertically integrated smoke particulates to diminish in
time. This is likely why temperatures have been less-impacted by
the smoke layer than this time yesterday. HRRR-Smoke guidance is
consistent in suggesting the smoke layer will continue moving out
of the area tonight, leaving us smoke-free on Monday.

Meanwhile, cumulus fields are deepening from southeastern MT north
toward the Beach and Wibaux areas as of 20 UTC. Moisture advection
is ongoing with 20 UTC dewpoints in the lower to middle 50s F in
southwestern ND, in line with guidance expectations and supportive
of late afternoon and early evening MLCAPE around 1000 J/kg amid
steepening midlevel lapse rates. Background ascent is weak given
weak height rises aloft, and surface observations suggest the main
convergence feature is the north end of a lee trough and/or Black
Hills convergence zone that extends into southeastern MT. Storms
that develop near that feature could propagate into southwest ND
in the very late afternoon or evening. Otherwise, cumulus has been
most notably developing along higher ridgetops across the region
and thus topographic influences may play a role in this convective
initiation scenario. Some CAMs, such as the 12 UTC 3 km NAM and
NSSL WRF-ARW, support convective initiation over west central ND,
and indeed visible satellite imagery suggests that is possible in
the next few hours. Finding a focus for ascent in that area within
the model simulations that focus convective initiation there is
difficult, but the 12 UTC 3 km NAM does so immediately following
formation of weak boundary layer confluence in wind fields where a
more south-southwest wind direction meets a more southeast wind
field in the model. Such a meso-gamma-scale feature may be ongoing
due to topographic effects or the development of a weak differential
mixing boundary near the edge of the northward-returning higher-
dewpoint air, but uncertainty exists in whether or not either of
these features will be sufficient to sustain parcel ascent long
enough to yield thunderstorm development given the background
weak-ascent regime. Indeed, ESRL HRRR cycles have been consistent
in generating no deep convection in western ND, supporting the
opposite end of the potential envelope of scenarios. If storms do
occur though, the instability combined with 25 to 30 kt of deep-
layer shear supports a marginal risk of severe hail or wind. The
12 UTC HREF calibrated severe probabilistic guidance suggests the
wind threat may be the slightly more prominent of the two threats,
which is reasonable given the high-based and potentially outflow-
dominant nature of convection.

Regardless of what occurs through this evening, convection will be
diurnally-driven as shortwave ridging crosses the region overnight
and the terminus of a modest low-level jet gets focused north into
southern Canada. Thus, the opportunity for convective-generating
forcing for ascent will be minimal, though with broad and ongoing
low-level theta-e advection surmounted by continually-steepening
midlevel lapse rates as elevated mixed layer air continues moving
to the east, MUCAPE of 1000-1500 J/kg will exist and is expected
to be relatively uncapped for parcels originating around 875 mb.
Again, though, forcing for ascent is negligible and so while the
chance of elevated convection overnight is non-zero, it is far too
low to include in the forecast. Note that even if any storms did
form overnight deep-layer shear would be weak, minimizing their
organization.

On Monday, a surface low will move into central Canada, placing
western and central ND in the cyclone's warm sector ahead of a
surface trough that is expected to move into western ND by late
afternoon. That trough and its related convergence field should
serve as the focus for scattered thunderstorm development in an
environment characterized by steep low and midlevel lapse rates,
and MLCAPE over western ND in the 1000-1500 J/kg range. Guidance
suggests the surface moist axis will be displaced east of the
surface trough such that dewpoints in central ND will be around 60
F with MLCAPE increasing into the 2000-2500 J/kg range. Where wind
fields are concerned, effective-layer shear will be weak, in the
20-25 kt range, supporting multicellular convective modes, though
the orientation of cloud-layer mean winds and deep-layer shear
vectors orthogonal to the north-south pressure trough suggests
discrete cells will be favored after convective initiation. A
marginal risk of large hail and wind -- minimized by the magnitude
of deep-layer shear -- will exist in western ND along the surface
trough, though the potential for a somewhat greater severe-storm
threat, albeit still marginal, may exist with any cells that can
propagate into the higher-CAPE axis in central ND by Monday
evening. Once more the convection may be diurnally driven per the
12 UTC CAMs, and thus could diminish by late Monday evening.
Otherwise, highs Monday in the warm sector will be well into the
80s F, with lower 90s possible in the northwest and north central
where soil moisture content is lower due to a lack of springtime
rainfall.

.LONG TERM...(Monday night through Sunday)
Issued at 406 PM CDT Sun Jun 2 2019

A summer-like pattern will persist this week with highs mainly in
the 80s F and slight chances of storms, before a cooling trend
arrives by next weekend along with a greater chance of storms.

On the synoptic scale, broad westerly flow aloft will be in place
Tuesday through Thursday, with low-amplitude impulses embedded in
the flow potentially generating convection as mass fields respond
to their passage with return-flow moisture advection then taking
place beneath steep midlevel lapse rates occurring thanks to the
eastward advection of elevated mixed layer air aloft. Low-grade
PoPs dominate the forecast in this time period owing to the low
predictability of these impulses, and while instability could be
sufficient for a severe-storm risk, deep-layer shear is forecast
to be weak, with all of the 12 UTC GEFS members calling for 0-6-km
bulk wind shear less than 30 kt persisting through Thursday across
most of the area.

The 12 UTC global model suites remained consistent in advertising
a deepening trough moving into the Pacific Northwest by Friday and
turning flow aloft southwesterly across the Northern Plains. This
will yield a background environment more favorable for organized
convection, particularly as the trough passage occurs, though the
GFS and ECMWF and their ensembles differ in its timing. Deep-layer
shear will likely increase with the approach of this trough, too.
Finally, warm air advection could yield a period of temperatures
which are even warmer than advertised, before a following cold
frontal passage results in cooler weather in its wake. The 12 UTC
multi-model consensus supported the beginning of that cooldown on
Saturday, though several GEFS members and the 12 UTC ECMWF were
less progressive with the trough passage and suggested Saturday
could remain warm with a greater thunderstorm probability.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 406 PM CDT Sun Jun 2 2019

VFR conditions are forecast to prevail across western and central
ND through the 18 UTC TAF cycle. There's a chance of thunderstorms
in southwestern ND through early evening, potentially impacting
KDIK. Confidence in impacts at KDIK is modest at best, but later
trends could support amendments to their TAF. Otherwise, south to
southeast flow will prevail through the period, bringing higher-
dewpoint air into the region. That will yield a non-zero chance of
low stratus formation late tonight and Monday morning, but
there's no evidence of its occurrence in model simulations at this
point, so no mention of it was made in the 18 UTC TAFs.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CJS
LONG TERM...CJS
AVIATION...CJS
Hazardous weather outlook, Jun 2, 2:50 PM MDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
350 PM CDT Sun Jun 2 2019

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-032100-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
350 PM CDT Sun Jun 2 2019 /250 PM MDT Sun Jun 2 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms may develop in western North Dakota Monday
afternoon and then move eastward into central North Dakota Monday
evening. A few of these storms could become severe with the main
threats being large hail up to quarter size and damaging winds up
to 60 mph. The risk of a few severe thunderstorms is greatest from
about 3 PM to 9 PM CDT, or 2 PM to 8 PM MDT Monday.

Additional chances of thunderstorms exist from Tuesday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ031>033-040-041-043-044-032100-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
250 PM MDT Sun Jun 2 2019

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of late afternoon and evening thunderstorms in
southwestern North Dakota. There is a marginal risk of a severe
storm with hail up to the size of quarters or wind gusts to 60
mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms may develop in western North Dakota Monday
afternoon and then move eastward into central North Dakota Monday
evening. A few of these storms could become severe with the main
threats being large hail up to quarter size and damaging winds up
to 60 mph. The risk of a few severe thunderstorms is greatest from
about 3 PM to 9 PM CDT, or 2 PM to 8 PM MDT Monday.

Additional chances of thunderstorms exist from Tuesday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely this afternoon and evening due to
the marginal nature of the severe storm risk.

CJS

In the hours before

Special weather statement, Jun 2, 3:38 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Bismarck ND
338 PM MDT Sun Jun 2 2019

NDZ031-032-022230-
Golden Valley ND-Billings ND-
338 PM MDT Sun Jun 2 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GOLDEN VALLEY AND
SOUTHWESTERN BILLINGS COUNTIES UNTIL 430 PM MDT...

At 337 PM MDT, a strong thunderstorm was located 5 miles southwest of
Medora, or 18 miles east of Beach, moving east at 15 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

This storm will remain over mainly rural areas of east central Golden
Valley and southwestern Billings Counties.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

Campers should move to a sturdy shelter until this storm passes.

&&

LAT...LON 4682 10376 4691 10372 4689 10333 4668 10344
TIME...MOT...LOC 2137Z 290DEG 13KT 4687 10363

KRANZ

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:38 PM MDTSpecial Weather StatementBISBillings52 min
Jun 2, 4:37 PM MDTSpecial Weather StatementBISSlope53 min
Jun 2, 4:53 PM MDTSpecial Weather StatementBISSlope22 min
Jun 2, 5:12 PM MDTSevere Thunderstorm WarningBISBillings, Slope48 min
Jun 2, 5:53 PM MDTSpecial Weather StatementBISSlope52 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.